Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Memphis, TN

March 1, 2007Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2007, 2:58 AM CST for Lee County, Mississippi. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2007, 2:58 AM CST (08:58 UTC)
Expired
Mar 1, 2007, 3:30 AM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 3:08 AM CSTHAIL 0.75Saltillo, MSPENNY SIZE HAIL REPORTED.
Mar 1, 3:15 AM CSTHAIL 0.75Saltillo, MSPENNY SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 1:05 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 010857
SVRMEG
MSC081-010930-
/O.NEW.KMEG.SV.W.0011.070301T0858Z-070301T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
258 AM CST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 330 AM CST

* AT 255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TUPELO...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALTILLO...
  BLAIR...GUNTOWN...PRATTS FRIENDSHIP AND BALDWYN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3439 8881 3440 8877 3446 8877 3451 8870
      3451 8857 3449 8854 3440 8854 3418 8877
      3418 8881

$$
1 follow-up statement
000 
WWUS54 KMEG 010928
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST THU MAR 1 2007

MSC081-010938-
/O.EXP.KMEG.SV.W.0011.000000T0000Z-070301T0930Z/
LEE MS-
328 AM CST THU MAR 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY EXPIRES AT 330 AM
CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WHICH 
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. PEA SIZE HAIL 
IS STILL POSSIBLE.

.A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3439 8881 3440 8877 3446 8877 3451 8870
      3451 8857 3449 8854 3440 8854 3418 8877
      3418 8881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 10:03 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 28, 10:03 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 PM CST WED FEB 28 2007

.UPDATE...

ELEVATED SHOWERS ARE BEGINNING TO DEVELOP ACROSS ARKANSAS. A
STRONG UPPER LEVEL TROF WILL BECOME NEGATIVELY TILTED OVER THE
SOUTH CENTRAL PLAINS BY MORNING. STRONGLY DIFFULENT FLOW ACROSS
THE LOWER MISSISSIPPI VALLEY WILL HELP CREATE PLENTY OF UPWARD
MOTION ACROSS THE MID SOUTH. THIS INCREASING UPWARD MOTION
COMBINED WITH STRONG LOW LEVEL MOISTURE ADVECTION WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE MID SOUTH
OVERNIGHT. STEEP MID LEVEL LAPSE RATES COULD RESULT IN LARGE HAIL
IN SOME OF THE THUNDERSTORMS AFTER MIDNIGHT.

A 990 MB LOW PRESSURE CENTER OVER NORTHERN OKLAHOMA WILL LIFT
NORTHEAST AND INTENSIFY OVERNIGHT AS A COLD FRONT BEGINS TO
SHIFT EAST. MOISTURE RETURN CONTINUES OVER THE ARKLATEX THIS
EVENING WITH 60 DEGREE DEWPOINTS REACHING INTO SOUTHWEST ARKANSAS
CREATING AN AXIS OF INSTABILITY. BY MORNING THE COLD FRONT WILL BE
PUSHING INTO WESTERN ARKANSAS AND THE INSTABILITY AXIS...WITH
500-1000 J/KG OF MLCAPE...WILL MOVE EAST IN ADVANCE OF THE FRONT.
THIS INSTABILITY AXIS COMBINED WITH TREMENDOUS LOW LEVEL WIND
SHEAR...0-1KM HELICITY VALUES OVER 300 M2/S2...WILL RESULT IN AN
INCREASING TORNADO THREAT STARTING LATE TONIGHT WEST OF THE
MISSISSIPPI RIVER MOVING EAST ACROSS THE MID SOUTH DURING THE DAY
AS THE FRONT PUSHES EAST TO THE TENNESSEE RIVER AROUND 21Z. THERE
WILL ALSO BE A HAIL AND DAMAGING WIND THREAT AS WELL.

UPDATES TO ZFP AND HWO ARE ALREADY ISSUED.

.PREV DISCUSSION... /ISSUED 235 PM CST WED FEB 28 2007/

SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH LATE TONIGHT
AND THURSDAY. LIKE LAST SATURDAY...INSTABILITY WEAK TO MODERATE AT
BEST... THOUGH ITS DIFFICULT TO IMAGINE STRONGER WIND SHEAR. THIS
WILL LEAD TO A THREAT OF ISOLATED TORNADOES...SHOULD STORMS
DEVELOP DEEP ENOUGH UPDRAFTS AND CAN BECOME ROOTED IN THE BOUNDARY
LAYER. MID LEVEL LAPSE RATES OF 7 TO 7.5 DEG C WILL AID THE
POTENTIAL FOR LARGE HAIL.

AT DISCUSSION TIME...GOES WATER VAPOR IMAGERY SHOWED AN UPPER
LEVEL TROF OVER THE GREAT BASIN. A DOWNSTREAM SHORTWAVE TROF WAS
NOTED NEAR KANSAS CITY. SOUTH OF THIS LEAD SHORTWAVE...AN ACTIVE
SOUTHERN BRANCH OF THE UPPER JET WAS SPREADING CONSIDERABLE HIGH
CLOUDS INTO THE MIDSOUTH. THE GREAT BASIN UPPER LOW WILL LIFT TO
NORTHEAST KS...WITH AN ASSOCIATED SURFACE LOW OVER NORTHERN MO BY
DAYBREAK THURSDAY. THE MIDSOUTH WILL REMAIN IN THE WARM SECTOR
OVERNIGHT...WITH ISOLATED SHOWERS AND STORMS EXPECTED NEAR A
NORTHWARD ADVANCING WARM FRONT.

SCATTERED TO NUMEROUS STORMS WILL LIKELY DEVELOP OVER AR
OVERNIGHT... SPREADING INTO NORTHEAST AND EAST CENTRAL AR TOWARD
MORNING. ALTHOUGH NOT NECESSARILY DEPICTED IN THE MODEL QPF
FIELDS...EXPECT A BROKEN TO LINEAR CONVECTIVE LINE ALONG AND
AHEAD OF THE EASTWARD MOVING COLD FRONT. THIS AREA WILL BE UNDER
STRONGLY DIFFLUENT FLOW ALOFT...OVERSPREADING 0 TO 3 KM HELICITIES
IN EXCESS 700 M2/S2...AT LEAST ACCORDING TO THE 12Z NAM MODEL.
EXPECT THE COLD FRONT TO SWEEP THROUGH THE MIDSOUTH DURING LATE
MORNING AND EARLY AFTERNOON. TORNADO THREAT WILL CONTINUE NEAR THE
EASTWARD ADVANCING COLD FRONTAL BOUNDARY DURING THE DAY. LIMITING THE
SEVERE POTENTIAL SOMEWHAT...BOUNDARY LAYER CAPES MAINLY BELOW
1000 J/KG.

COOLER...DRIER AIR SPREADS THROUGH THE MIDSOUTH THURSDAY
EVENING...WITH RELATIVELY UNEVENTFUL WEATHER EXPECTED THROUGH THE
MIDDLE OF NEXT WEEK.

HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED AND A SPECIAL WEATHER
STATEMENT ISSUED REGARDING THE SEVERE WEATHER THREAT TONIGHT AND
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  68  43  67 /  70  70  10  10
MKL  58  68  38  61 /  60  70  10  10
JBR  57  66  38  62 /  70  60  10  10
TUP  57  72  40  64 /  60  80  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM/PWB
Hazardous weather outlook, Mar 1, 2:13 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
213 AM CST THU MAR 1 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
213 AM CST THU MAR 1 2007

...HIGH RISK OF SEVERE THUNDERSTORMS FOR EAST MISSISSIPPI...
...MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE
MIDSOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER TODAY FOR EASTERN
MISSISSIPPI FOR AREAS ALONG AND SOUTHEAST OF A LINE FROM
BRUCE...TO NEW ALBANY...TO IUKA. THE REST OF THE MIDSOUTH IS
UNDER A MODERATE RISK FOR SEVERE WEATHER TODAY.

LARGE HAIL WILL BE THE PRIMARY THREAT THROUGH 400 AM CST AS AN
AREA OF THUNDERSTORMS MOVES ACROSS WEST AND CENTRAL TENNESSEE AND
EASTERN MISSISSIPPI.

THE THREAT OF DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL
BEGIN WEST OF THE MISSISSIPPI RIVER ACROSS NORTHEAST ARKANSAS
AROUND 800 AM CST AS A STRONG COLD FRONT APPROACHES THE AREA.
INCREASING INSTABILITY COMBINED WITH VERY STRONG WIND SHEAR WILL
BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF DESTRUCTIVE AND FAST
MOVING TORNADOES...DAMAGING WINDS...AND LARGE HAIL. THESE SEVERE
THUNDERSTORMS WILL MOVE ACROSS THE MIDSOUTH AREA DURING THE
MORNING HOURS AND SHOULD EXIT THE AREA BY 400 PM CST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED OVERNIGHT...MAINLY EAST OF
INTERSTATE 55. ACTIVATION WILL BE REQUIRED ACROSS THE ENTIRE
MIDSOUTH BETWEEN 800 AM CST AND 400 PM CST.

KNS

In the hours before

Local storm report, Mar 1, 12:41 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             MEDINA                  35.80N 88.77W
03/01/2007  E1.00 INCH       GIBSON             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MBS
Local storm report, Mar 1, 1:10 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
110 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             JACKSON                 35.63N 88.83W
03/01/2007  M1.25 INCH       MADISON            TN   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL.

&&

MBS
Local storm report, Mar 1, 1:15 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             COTTAGE GROVE           36.38N 88.48W
03/01/2007  M1.25 INCH       HENRY              TN   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL.

&&

MBS
Local storm report, Mar 1, 1:39 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
139 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             ASHLAND                 34.83N 89.18W
03/01/2007  M0.88 INCH       BENTON             MS   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0132 AM     HAIL             ASHLAND                 34.83N 89.18W
03/01/2007  M1.00 INCH       BENTON             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

MBS
Special weather statement, Mar 1, 1:57 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 AM CST THU MAR 1 2007

MSZ005-006-009-010830-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
157 AM CST THU MAR 1 2007

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN...PRENTISS AND
TISHOMINGO COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES SOUTH OF BOONEVILLE AT 157 AM CST...MOVING NORTHEAST
AT 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITIES OF BOONEVILLE AND IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 1, 2:38 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 AM CST THU MAR 1 2007

MSZ015-016-023-010915-
LEE MS-PONTOTOC MS-CHICKASAW MS-
238 AM CST THU MAR 1 2007

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHICKASAW...LEE AND
PONTOTOC COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES WEST OF HOULKA AT 238 AM CST...MOVING NORTHEAST AT 60
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING THE
CITIES OF BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:22 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee23 min
Mar 1, 12:59 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall31 min
Mar 1, 1:19 AM CSTSevere Thunderstorm WarningMEGLee, Prentiss26 min
Mar 1, 1:29 AM CSTSevere Thunderstorm WarningMEGBenton, Tippah31 min
Mar 1, 3:11 AM CSTSevere Thunderstorm WarningMEGPrentiss34 min
Mar 1, 9:58 AM CSTSevere Thunderstorm WarningMEGLee, Pontotoc32 min
Mar 1, 10:07 AM CSTTornado WarningMEGLee23 min
Mar 1, 10:23 AM CSTTornado WarningMEGItawamba, Prentiss37 min
Mar 1, 10:45 AM CSTTornado WarningMEGTishomingo24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.